Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A man in his mid-60s with atrial fibrillation who was being treated with warfarin sodium presented with 3 days of confusion and somnolence. His international normalized ratio was 2.07. There was no evidence of infection or metabolic abnormality. His cerebrospinal fluid had an opening pressure of 26 cm H2O and normal contents. The patient’s confusion progressed and both magnetic resonance imaging and computed tomographic venography demonstrated massive infarcts with episodes of bleeding into the thalami and basal ganglia consistent with a filling defect extending throughout the patient’s straight sinus (Figure). Full anticoagulation therapy was begun, but the patient died after 3 days of hospitalization.
Ben-Dov M, Inbar E, Steiner I. Cerebral Straight Sinus ThrombosisAn Unusual Cause of Confusion. JAMA Neurol. 2015;72(12):1527. doi:10.1001/jamaneurol.2015.2282